Arizona, 2007

Debris Flow in Arizona, August 1, 2007

August 1, 2007 · NWS FGZ · 1 event in 1 county or zone

Heavy rain caused a rock slide southeast of Bagdad.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain caused a rock slide southeast of Bagdad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:00 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST WED AUG 1 2007

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH AT LEAST SUNDAY. EXPECT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ACROSS NORTHERN ARIZONA
THROUGH THE WEEK AND INTO THE WEEKEND.

&&
.DISCUSSION...THUNDERSTORM COVERAGE FOCUSED CURRENTLY OVER WESTERN
PORTIONS OF THE FORECAST AREA WITH SEVERAL HYDRO PRODUCTS ISSUED.
ACTIVITY BECOMING MORE WIDESPREAD OTHER AREAS THIS AFTERNOON. WITH
PW VALUES STILL WELL OVER CLIMO AT AROUND 120%...STORMS HAVE BEEN
HEAVY RAIN PRODUCERS. AS EXPECTED...STORMS ARE GENERALLY MOVING
TOWARD THE NORTHWEST TODAY WITH ACTIVITY FOCUSED FROM THE WESTERN
MOGOLLON RIM ONTO THE COCONINO PLATEAU SOUTHWARD INTO THE YAVAPAI
COUNTY MOUNTAINS...WITH LESSER ACTIVITY FROM THE WHITES INTO THE LCR
AND EASTERN RIM. STILL EXPECTING ACTIVITY OUT EAST TO BECOME MORE
WIDESPREAD WITH ADDITIONAL ACTIVITY MOVING IN FROM WESTERN NM THIS
EVENING.

FOR THURSDAY AND FRIDAY...PW VALUES REMAIN ABOVE CLIMO AND STEERING
FLOW WEAKENS A BIT MORE WITH SLIGHTLY HIGHER INSTABILITY
VALUES...THUS THE LIKELIHOOD FOR MORE VIGOROUS THUNDERSTORM ACTIVITY
WITH SMALL HAIL AND HEAVIER RAINFALL POTENTIAL WILL EXIST.

GFS MODEL STILL SUGGESTS INVERTED TROUGH/UPPER LOW CURRENTLY OVER
TEXAS WILL MOVE ACROSS NORTHERN MEXICO THIS WEEKEND TO A
POSITION OVER BAJA BY SUNDAY. AS A TROUGH DIGS ALONG THE WEST
COAST...THIS FEATURE THEN IS PUSHED ACROSS THE STATE EARLY NEXT WEEK
WHICH WOULD BRING A ROUND OF POTENTIAL SEVERE WEATHER TO THE
STATE...BUT WOULD ALSO SWEEP SOME OF THE QUASI-PERMANENT DEEP
MONSOON MOISTURE WEVE SEEN FOR THE PAST FEW WEEKS EASTWARD. STILL
EARLY TO PUT MUCH DETAILS INTO THE GRIDS...BUT GENERAL TREND OF
DECREASING POPS IN WESTERN SECTIONS LOOKS GOOD FOR NOW. WILL NEED TO
MONITOR THIS POSSIBLE TRANSITION AS MODELS CONTINUE TO EVOLVE THESE
FEATURES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH AFTER 03Z WITH AREAS OF CEILINGS 4-7 KFT
AGL. STORM MOTION WILL CONTINUE TO BE TO THE WEST NORTHWEST.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THU AFTER 18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STAUDENMAIER/BOHLIN
Hazardous weather outlook, Aug 1, 10:00 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 1 2007

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE AND AN UNSTABLE AIR MASS CONTINUE TO RESIDE OVER
NORTHERN ARIZONA TODAY. ABUNDANT CLOUD DEBRIS FROM PREVIOUS
THUNDERSTORM ACTIVITY WILL REDUCE MORNING COVERAGE OF THUNDERSTORMS
...BUT THIS CLOUD COVER SHOULD DIMINISH DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS ALLOWING FOR SCATTERED TO NUMEROUS
THUNDERSTORMS OVER THE NORTHLAND. STORMS SHOULD MOVE MORE QUICKLY
TOWARD THE NORTHWEST AND WEST TODAY AT AROUND 10 TO 15 MPH WHICH
WILL REDUCE SIGNIFICANT FLASH FLOOD THREAT. HOWEVER...BECAUSE MANY
LOCATIONS ALREADY HAVE SATURATED SOILS...THERE WILL STILL BE
ISOLATED AREAS WITH FLOODING POTENTIAL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Yavapai County Valleys and Basins

When
August 1, 3:45 PM MST to 5:45 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Law Enforcement
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Heavy rain from a thunderstorm caused a rock slide that closed State Route 95 at Mile Post 4 southeast of Bagdad.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55117.